CSN Login
Members Online: 17

Doxil & Stomach Cramps - Anyone?

123Miley's picture
123Miley
Posts: 91
Joined: Jan 2013

There have been a few different conversations on here about doxil and side effects - most recently the rash which I do have.  However my main problem now seems to be with severe stomach cramps.  The kind where you curl up in a ball and hold your breath until the pain subsides.  Ugh!

I have had four rounds of Doxil.  I first had the cramping after the third round.  It was so bad over a weekend I nearly called my doctor and went to the emergency room.  So we had a sonogram done to make sure I didn't have anything else going on - like gall stones.  Gall stones!!???  I don't have time for gall stones!   LOL!  Anyway I do not have gall stones.  

The pain starts about a week after my treatment and can last several days - really bad first day or two then subsides over time. Actual pain which comes and goes and lots of tenderness to the touch or when I move - like roll over in bed.  Since I have had it the last two times I am guessing this is going to be pretty much standard opperating procedure for me and Doxil.  

I have read one of the more rare side effects (less than 1%) is internal inflamation and sometimes internal blistering of the colon and bile duct tubing going from the gall bladder (or something like that).  Well that sounds pretty much like whats going on. Woo hoo.  I can't just have the normal run of the mill side effects like hand and feet blistering and mouth sores. Oh no I have to have some bizarre exotic reaction!  

After the third treatment because of this and the skin rash was so bad we discussed decreasing the dose - but I opted for at least one more at full strength. If it keeps working and things don't get too much worse I figure I will put up with it for a while before switching to something else.   

Anyone else experience this with doxil?

 

lovesanimals's picture
lovesanimals
Posts: 1209
Joined: Sep 2011

I don't have any experience with Doxil, but I am so sorry you've been experiencing so much pain.  I'm hoping and praying that your next dose is much, much easier on you.  Maybe your doc can prescribe some pain medication for you that might help?

Hugs,

Kelly

 

SHANNON1231's picture
SHANNON1231
Posts: 56
Joined: Nov 2012

Hi, I am sorry you are going through this. I have had only one Doxil infusion so far, so not too many side effects yet. But I hope it gets better for you and Doxil continues to kick your cancer's ass! Have you had a recent cat scan or ca125? My ct  is May 6th, but they advised there may not be anything going on and to possibly even expect growth until a few Doxil infusions. Hoping for the best for all of us!

123Miley's picture
123Miley
Posts: 91
Joined: Jan 2013

Hi Shannon - thanks for the reply.  I have had four once a month Doxil treatments.  I go for my fifth on Monday.  MY CT scans aren't too remarkable - some spots come and some spots go.  I did have pockets of fluid on my last one (Jan before I started the Doxil) which was new since my original diagnosis back in 2007 - obviously lots of fluid then!  I also have lots of scar tissue from my surgery which was extensive.  Apparantly that makes it sort of challenging to read my scans.  I have had PET scans - they never lit up even when my CA 125 was on the rise.  Since starting on the Doxil my marker has begun to drop - a little.  It did go up at first.  But even after dropping it is still well over 100 and unfortunately I seem to be one of the rare few that has quite a bit of trouble with this drug.  So we will see.  With the help of my doctor - I am sure we will determine if I should stay on this for a while or try something else.  

Puzzling and frustrating for sure.  

Thanks!  And good luck to you.  

SHANNON1231's picture
SHANNON1231
Posts: 56
Joined: Nov 2012

I recently spoke to someone that is up to her 9th dose of Doxil, she said they consider her disease stable. She said they have slightly decreased in size, and definitly have stopped growing. So even though its not the best news and its not shrinking them, at least they are not growing! I'm willing to take anything I can get!  Did your Dr mention what the next drug may be if the Doxil did not work? My Dr had recommmended weekly Taxol with avastin. Hope the stomach pains get better and that marker really starts dropping!

123Miley's picture
123Miley
Posts: 91
Joined: Jan 2013

Yes I think that is sort of the idea with Doxil - keep everything in check so to speak and usually with minimum side effects so you can go on with a relatively normal routine.  I was just hoping for a better response in the CA125 department.  And had no idea I would have such bad side effects.  In some ways this is worse than the carbo/taxol!  I was hoping to breeze through this drug and get my tumor marker low enough to stop treatment all together for a while. I was blessed to have enjoyed several years of chemo free NED.  But I am begining to realize that is likely never going to happen again.  

Not sure what is next.  I don't think I can have any more carbo.  Taxol either alone or with another agent (avistan has been mentioned)is an option.  Topotecan has also been discussed.  There are lots of things out there to try and I need to look into some of the drugs that have been mentioned on here that I have not heard of.  I am just trying to adjust to my "new normal" of long term treatment of chronic disease.  

But dang Shannon - you were just diagnosed last year.  You are SO young and have two beautiful boys!  Breaks my heart-really.  You hang in there and keep up the fight and in a few short years you will be a veteran survivor!  I can not think of a better motivator for you than Evan and Luke!  

SHANNON1231's picture
SHANNON1231
Posts: 56
Joined: Nov 2012

Thank you! I really am trying my best! It was hard to find out I re-occurred so soon but I always keep in the back of my head that one of these treatments can get me to NED again and I just might stay there for a while next time! Anything can happen, even a cure could be right around the corner for all of us! I get down in the dumps sometimes as I'm sure we all do, but we just have to keep our heads up and keep fighting! I do hope this treatment gets easier for you, and we never know the next one could just be exactly what we needed. I have heard alot of good things about Avastin. If another stage 4 ovc survivor on here can get to NED even after brain metastasis, we all can! This site gives me hope for all of us!

shirleyroberta's picture
shirleyroberta
Posts: 15
Joined: Jun 2010

I have been experiencing pain in my right side about 10 days after the doxil treatment as well.  It's a throbbing pain that is tender to the touch in the lower right side.  It lasts about four to five days then gradually goes away.  This is the second time that it has happened, I have had 3 treatments.  Doctor didn't have an answer the first time and I don't see him again the 15th.  Glad to hear someone else is experiencing similar symptoms.  I have been imagining bone metastasis etc. Take care.

 

123Miley's picture
123Miley
Posts: 91
Joined: Jan 2013

Yes that sounds very similar!  I got my fifth treatment this Monday.  One suggestion my doc had was to quit drinking cofffee - not because of the coffee really but hot liquids.  Apparantly hot liquids dialiate vessels in the colon which can make you more susceptible to irritation from the chemo. So that was Monday - no coffee since and so far no stomach pain!  So keeping my fingers crossed.  

Oh and the really good news - I haven't killed anyone due to caffine withdrawl!  LOL! 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network